California, 2004

Flash Flood in California, December 28, 2004

December 28, 2004 · NWS PSR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 28, 9:47 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Dec 28, 9:47 AM MST, 4 hours 13 minutes before
AZZ020>028-CAZ030>033-282245-

AREA FORECAST DISCUSSION
947 AM MST TUE DEC 28 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION...CORRECTION

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES DURING THE NEXT COUPLE OF DAYS. RAIN SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA TODAY...AND OVERSPREAD SOUTH CENTRAL ARIZONA
TONIGHT AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY
OVER EASTERN RIVERSIDE...LA PAZ...MARICOPA...AND SOUTHERN GILA
COUNTIES. THE LOW PRESSURE WILL MOVE EAST OF ARIZONA BY THURSDAY.
HOWEVER...A COUPLE OF WEATHER DISTURBANCES WILL BRING A SLIGHT
CHANCE FOR RAIN LATER THIS WEEK AND AGAIN EARLY NEXT WEEK...WITH
SOMEWHAT COOLER WEATHER POSSIBLE BY EARLY NEXT WEEK.

&&

.DISCUSSION...
IR SAT IMAGERY SHOWS MOSTLY CLOUDY SKIES OVER SOUTHEAST CALIFORNIA
...WITH PARTLY SUNNY SKIES OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA
THIS MORNING. KYUX RADAR SHOWS SOME WEAK RETURNS...AND THE LATEST
OBS AT LOST HORSE AND YUCCA VALLEY RAWS (UP NEAR JOSHUA TREE
NATIONAL PARK) HAVE PICKED UP 1 TO 2 TENTHS OF AN INCH OF RAIN
ALREADY. IMPERIAL HAS TRACED...WITH NOTHING FURTHER SOUTH IN THE
YUMA AREA AT THIS TIME. SURFACE DEW POINTS HAVE INCREASED QUIT A BIT
OUT WEST...AND ARE NOW IN THE UPPER 40S TO LOW 50S MOST PLACES.
LOOKING AT THE K1Y7 RAOB FROM 12Z THIS MORNING...YOU CAN SEE THE LOW
LEVEL MOISTURE FROM THE SURFACE TO ABOUT 650MB HAS INCREASED
SIGNIFICANTLY...AND PWATER VALUES ARE UP FROM ONE HALF INCH
YESTERDAY TO THREE QUARTERS INCH TODAY. WE HAVENT YET SEEN THE LOW
LEVEL MOISTURE INCREASE OVER THE SOUTH-CENTRAL ARIZONA DESERTS ...AS
DEW POINTS ARE STILL IN THE LOW 30S.

MEANWHILE...CURRENT FORECAST STILL ON TRACK FOR A COUPLE OF
DISTURBANCES TO ROTATE THROUGH THE MAIN TROUGH AND MOVE ACROSS THE
FORECAST AREA TODAY THROUGH WEDNESDAY. AGAIN...THE MAIN THREAT WITH
THIS WEATHER EVENT WILL BE HEAVY RAIN...AS THE ATMOSPHERE MOISTENS
UP SIGNIFICANTLY...YET STAYS FAIRLY WARM. THE SNOW LEVEL IS STILL
EXPECTED TO BE OVER 7000 FT THIS EVENINGS...AND LOWER TO AROUND 6000
WED NIGHT INTO THU MORNING. THERE REMAINS A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY AND WED AS WELL...WITH LI VALUES RANGING FROM 0
TO -2 (NOT HUGELY IMPRESSIVE...BUT CANT RULE OUT A THUNDERSTORM).
PRECIP TOTALS ARE EXPECTED TO RANGE FROM NEAR A HALF INCH TO OVER AN
INCH IN MOST PLACES BY THE TIME ALL IS SAID AND DONE. THE GREATEST
AMOUNT OF PRECIP FOR THE GREATER PHOENIX AREA WILL FALL BETWEEN
ABOUT 5 AM WED THROUGH EARLY WED AFTERNOON. WE COULD ALSO SEE SOME
BRIEF RAIN SHOWERS WHERE ANY THUNDERSTORMS DEVELOP. MID SHIFT ISSUED
A FLASH FLOOD WATCH FOR CENTRAL AND EASTERN RIVERSIDE COUNTY...AS
WELL AS LA PAZ COUNTY...THIS AFTERNOON AND TONIGHT...AND FOR LA
PAZ...MUCH OF MARICOPA COUNTY...NORTHERN PINAL COUNTY...AND SOUTHERN
GILA COUNTY TONIGHT AND WEDNESDAY. WILL CONTINUE THE FLASH FLOOD
WATCH THIS AFTERNOON WHEN THE NEXT PACKAGE GOES OUT GIVEN THE
ABUNDANT LOW LEVEL MOISTURE AND VERY FAVORABLE UPPER LEVEL DYNAMICS.

AS PER THE PREVIOUS DISCUSSION...
FORECAST AREA REMAINS IN OR NEAR LONG WAVE TROUGH POSITION THROUGH
AT LEAST THE MIDDLE OF NEXT WEEK. LATEST GFS HAS COME MORE IN LINE
WITH UKMET/ECMWF...AND ALL MODELS INDICATE A DECENT BUT QUICK-MOVING
WEATHER DISTURBANCE WILL AFFECT THE AREA LATE FRIDAY THRU EARLY
SATURDAY...WITH A STRONGER...COLDER...SLOWER-MOVING...AND
POTENTIALLY WETTER SYSTEM POISED TO AFFECT THE AREA BY EARLY NEXT
WEEK. SEEMED PRUDENT TO ADJUST THE FORECAST TO INTRODUCE A SLIGHT
CHANCE FOR SHOWERS OVER MUCH OF THE LOWER DESERT AT THOSE TIMES.
ALSO SHOWED SOME COOLING BY EARLY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FROM 12 PM TODAY THROUGH 5 AM WEDNESDAY
     FOR ZONE 20
     FLASH FLOOD WATCH FROM 12 PM TODAY THROUGH 5 PM WEDNESDAY FOR
     ZONE 21
     FLASH FLOOD WATCH FROM 5 PM TONIGHT THROUGH 5 PM WEDNESDAY FOR
     ZONES 22/23/24/28.

CA...FLASH FLOOD WATCH FROM 11 AM TODAY THROUGH 4 AM WEDNESDAY FOR
     ZONES 30/31/32.

&&

22/DG
Hazardous weather outlook, Dec 28, 5:59 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST TUE DEC 28 2004

AZZ020>024-028-CAZ030>032-282300-
GREATER PHOENIX AREA-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
WEST CENTRAL DESERTS-
559 AM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY IN
CALIFORNIA...AS WELL AS LA PAZ...NORTHERN AND CENTRAL MARICOPA
...NORTHERN PINAL...AND SOUTHERN GILA COUNTIES IN ARIZONA.

.DAY ONE...TODAY

MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS
...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT OVER EASTERN
RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK IN CALIFORNIA
...AND LA PAZ COUNTY IN ARIZONA. LOCALLY HEAVY RAIN MAY RESULT IN
FLASH FLOODING...ESPECIALLY IN AND NEAR WASHES...SO A FLASH FLOOD
WATCH HAS BEEN ISSUED.

LOCALLY HEAVY RAIN IS POSSIBLE TONIGHT OVER NORTHERN AND CENTRAL
MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...SOUTHERN GILA
COUNTY...AND NORTHERN PINAL COUNTY IN ARIZONA. SOME FLOODING IS
POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS
...ARE EXPECTED OVER CENTRAL AND EASTERN LA PAZ COUNTY...NORTHERN AND
CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA
...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY ON WEDNESDAY.
SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND WEDNESDAY.

AZZ025>027-CAZ033-282300-
IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
YUMA/MARTINEZ LAKE AND VICINITY-
559 AM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY IN
CALIFORNIA...AND YUMA AND SOUTHWEST MARICOPA COUNTY IN ARIZONA.

.DAY ONE...TODAY

RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. BRIEF HEAVY RAIN COULD RESULT IN MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY
STREETS. WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL OCCUR WEDNESDAY.
BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

DG

The radar

The Yuma radar (KYUX), 90 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
December 28, 2:00 PM MST to 8:00 PM MST
Where
Imperial County, 15 mi NW of Niland
Reported by
LAW ENFORCEMENT
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Heavy rains resulted in flooded roads and running washes and creeks. Near Bombay Beach, on the north shore of Salton Sea, homes were flooded and at least three vehicles became stranded in water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431203.